Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Peri menopause and now bi monthly periods
Mitchhattingh posted:
I have been peri menopausal for about 2 years. My doctor put me on estrogen 2mg and progesterone. I was cruising along with no symptoms and a light period maybe for a day or two every 6 months. And the bam about 6 weeks ago I started having 3 - 4 day periods ever 2 weeks. I do suffer from depression and take anti depressants, I also have a lot of stress in my life. Anyone got any ideas. Frustrated!
mountainmom48 responded:
Since you are on antidepressants and they can sometimes be a contributing factor in hypothyroidism, I wonder if it might be in order to have some blood work done to rule in or out a thyroid disorder. Hypothyroidism can cause heavy periods. Additionally, perimenopausal symptoms are similar to thyroid disorders so its important to have regular labs to direct the protocol for treatment.

I hope you get relief soon!
Jane Harrison Hohner, RN, RNP responded:
Dear Mitchhattingh: Mountainmom is correct, low thyroid can create abnormal bleeding patterns by interfering with regular ovulations. Multiple literature searches at the National Library of Medicine site on thyroid function and antidepressants did not yield any good citations on antidepressant caused hypothyroidism. Low thyroid levels have been linked to depression; thyroid hormones can be used as an adjunctive treatment with antidepressants. Lithium was the only psychiatric medication clearly linked to causing thyroid problems. So while it is always good to check thyroid it may not be the major culprit in your case.

You mentioned that you are currently perimenopausal. One of the hallmarks of this transition is variability in ovarian hormone levels. For example, as FSH levels rise that can actually increase estrogen production in the ovaries as multiple follicles are recruited. The amount of estrogen you are taking is not enough to completely suppress spontaneous ovary activity. You are taking less than half the amount used in a very low dose birth control pill. This is plenty to handle hot flashes, but not enough to prevent ovarian follicles from developing.

You did not mention the exact dose and regimen of progesterone you are using. It is also POSSIBLE that the extra bleeding is a result of needing additional progesterone to oppose the estrogen effects on your uterine lining. As you may have read, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. It is also why women who miss ovulations (no progesterone produced) are at a greater risk for a too thick lining.

Finally, there are women who report increased breakthrough bleeding when under stress. These include women on and off hormonal medication. Alas, there are no published studies in the medical literature documenting this!

Bottom line, you really need to inform your GYN about the upswing in bleeding. They may want to make a change in your medication regimen, do an ultrasound to check the thickness of your uterine lining (this would visualize any ovarian cysts as well), or some other investigations. If indicated a TSH (thyroid blood test) could be ordered.

In Support,
Mitchhattingh replied to Jane Harrison Hohner, RN, RNP's response:
Thank you. That was very informative. I will make an appointment with my gynae
Mitchhattingh replied to mountainmom48's response:
Thank you

Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
53 of 103 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.